You are here:

Ask the doctor: Blood pressure drugs and potassium

Q. The June 2013 issue states on page 3 that “it’s important to increase potassium intake, particularly if you take a diuretic.” But on page 5, it says that if you take spironolactone (which I do), you should avoid high-potassium foods. I am confused—should I be eating bananas and other potassium-rich foods or not?

A. All diuretics reduce the amount of sodium and water in the body (the less fluid in the bloodstream, the lower the pressure on the walls of the arteries). But there are three major classes of diuretics, each with different side effects and precautions. And that’s where the confusion often arises.

Two of the major classes, thiazide diuretics and loop diuretics, tend to lower potassium levels in the blood. But drugs in the other class, potassium-sparing diuretics, tend to raise potassium levels in the blood. Examples of these include spironolactone (Aldactone, generic) and triamterene (Dyrenium, generic).

High blood levels of potassium can cause dangerous heart rhythms, so anyone taking these latter medications should not use salt substitutes that contain potassium and limit high-potassium foods such as bananas, orange juice, and potatoes.

Finally, it’s also worth noting that the heart medications known as ACE inhibitors, such as lisinopril (Prinivil, Zestril) or ramipril (Altace), sometimes raise blood potassium levels. If you’re taking any diuretic or ACE inhibitor, your doctor may recommend periodic testing of your potassium levels and kidney function.

— Deepak L. Bhatt, MD, MPH
Editor in Chief, Harvard Heart Letter

Posted by: Dr.Health

Back to Top